Minnesota, 2022Heavy Snow in Minnesota, December 6, 2022
December 6, 2022 · NWS DLH · 1 event in 1 county or zone
A weak clipper system brought light snowfall to the region during the morning hours of the 6th. While accumulations were generally under 3 for most locations, a localized area of enhanced snowfall occurred over southern Cass County and led to 6 of snowfall in a 6 hour period near Pine River.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak clipper system brought light snowfall to the region during the morning hours of the 6th. While accumulations were generally under 3 for most locations, a localized area of enhanced snowfall occurred over southern Cass County and led to 6 of snowfall in a 6 hour period near Pine River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 6, 5:42 AM CST, 18 minutes earlier.
Area forecast discussion, Dec 6, 5:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
542 AM CST Tue Dec 6 2022
.DISCUSSION...(Today through Monday)
Issued at 345 AM CST Tue Dec 6 2022
Summary: Two rounds of snow bringing light snow accumulations are
expected across the Northland through Wednesday evening. Interior
parts of northwest Wisconsin may see very light snow Thursday
night. Another round of below zero temperatures is likely for both
Tuesday and Wednesday nights before a warm up closer to normal
starts Thursday.
Surface high pressure centered in northwest Ontario early this
morning has helped to create very cold temperatures early this
morning for the Minnesota Borderlands. Koochiching and northern
St. Louis Counties have observed temperatures of -15 to -22 F,
with dewpoints down to -25 (a bit more room to drop down still),
as of 0300 AM. These very cold overnight lows are expected to hang
around for another hour or two, but a slight uptick in the
gradient between 0400-0500 CT may allow for just enough mixing to
help increase those temps closer to -10 F by 0600-0700 for those
early morning bus stop pick ups and the morning commute.
A deep low pressure remains stacked in the Hudson Bay region this
morning. A shortwave clipper in central Manitoba is rotating
through the southwestern side of the Hudson low and will help to
bring light snow accumulations to much of north-central and
northeast Minnesota starting today. Timing is expected for first
snow entering north-central Minnesota around sunrise this morning,
with northeast Minnesota closer to late morning. Snow to liquid
ratios of 20:1 are expected today and may still need to be
increased a bit based on upstream observed SLRs. Up to 0.1" of QPF
is on the 80th percentile of guidance so a general 1 to 2" of snow
remains likely today north of a line from Cass to northern Aitkin
to the Twin Ports. If SLRs overachieve, up to 3" could fall from
Taconite Harbor northeastward in the lake-enhanced snow belt
locations by late this evening.
Another surface high clips far northern Minnesota tonight and
sets up a second round of MinTs that could drop anywhere from
-10 F to -20 F again in Koochiching and northern St Louis counties.
The next round of light accumulating snow quickly follows into
north-central Minnesota again by late Tuesday night. This has a
more southward track and favors the best chance of a couple of
inches of snow along and south of US Hwy 2 in MN and WI and again
across the North Shore. This round of snow may impact the
Wednesday morning commute in north-central and east-central
Minnesota. Current QPF forecasts remain generally around the 50-65
percentile, but some guidance suggest a narrow banded structure
near the Twin Ports and into northwest Wisconsin, which may result
in locally higher snow amounts with this round. So while the
message remains with a range of one to two inches of snow in the
area described above, local amounts of three inches may occur. A
few lake effect snow showers may hold on into Wednesday evening,
but other locations should start to see decreasing snow by late
Wednesday afternoon.
The last round of sub-zero temperatures are again expected in far
northern Minnesota Wednesday night before a warming trend begins
from Thursday onward as the Hudson low moves eastward.
Progs continue to struggle with the track of a low pressure that
is expected through IA/IL Thursday night into Friday morning.
Interior parts of northwest Wisconsin may see very light snow from
this on northeast wrap-around flow, but confidence in any kind of
amounts or potential remains fairly low so only slight chances are
in the far southeast forecast zones.
Near-normal temperatures and minimal precip chances setup this
weekend from high pressure and a low-amplitude ridge over the
Lower Great Lakes promoting an east to southeast warmer air into
the Northland.
Ensemble guidance is showing fair certainty about some form of a
deep western trough early next week. This may then move eastward
and could again lead to a more active pattern by later Monday or
next Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 537 AM CST Tue Dec 6 2022
A band of snow has entered north-central Minnesota early this
morning and will reduce conditions from west to east into mid-
day today. The heaviest snow is expected at terminals in north-
central MN starting at 14z and ending at NE MN terminals towards
22z. SUW/ASX/HYR/OLG in northwest Wisconsin could see a couple of
hours of MVFR conditions and light snow, but most sites in NW WI
should be outside of the heaviest snow. Lingering snow showers
tonight could create scattered MVFR conditions, but VFR should
generally prevail. Another round of snow begins near BRD and
north-central MN late this TAF period and will move eastward
through Wednesday morning.
&&
.MARINE...
Issued at 253 AM CST Tue Dec 6 2022
Winds under 15 knots will be variable today over western Lake
Superior as a band of snow is expected to bring some reduced
visibilities along the North Shore this afternoon. Gusty west to
northwest winds build along the North Shore tonight behind the
departed clipper where some nearshore gusts of 25 knots could
occur from Silver Bay northward. The higher confidence though is
in gusts to 25 knots in the Outer Apostle Islands tonight where a
Small Craft Advisory may be needed in future issuances. Winds are
then expected to decrease below 15 knots again by Wednesday
morning, while another band of snow could create reduced
visibilities over the South Shore tomorrow.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 19 6 15 1 / 90 20 90 10
INL 9 -11 6 -7 / 90 20 0 0
BRD 21 6 14 3 / 70 80 90 0
HYR 26 9 21 4 / 20 20 70 0
ASX 24 12 22 8 / 40 10 90 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...NLY
AVIATION...NLY
MARINE...NLY
Hazardous weather outlook, Dec 6, 2:33 AM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
233 AM CST Tue Dec 6 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-070845-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
233 AM CST Tue Dec 6 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Snow will begin early this morning in north-central Minnesota
where one to two inches is expected. Snow spreads into northeast
Minnesota by the late morning where a similar amount of one to two
inches is likely through early this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another round of snow, producing another one to two inches, is
expected Wednesday for locations generally along and south of US
Highway Two in northern and east-central Minnesota and across
northwest Wisconsin. Travel impacts are possible for the morning
commute.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
today to the National Weather Service.
LSZ121-140>148-150-070845-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
233 AM CST Tue Dec 6 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Gusty westerly winds are possible tonight in the outer Apostle
Islands. These conditions may be hazardous for small craft.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
NLY
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Heavy Snow, Southern Cass
- When
- December 6, 6:00 AM CST to 1:00 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Snowfall totals were generally around 3 inches or less, but an area of heavy snow led to a 6 report near Pine River over a period of 6 hours.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, December 6, 20221 death · 1 event
- Dense Fog in Missouri, December 6 to 7, 202211 events
- Dense Fog in Illinois, December 6 to 7, 202210 events
- Heavy Snow and Winter Weather in Alaska, December 6 to 12, 20229 events
- Winter Weather in Colorado, December 6 to 8, 20226 events
- Dense Fog in Kentucky, December 6 to 7, 20225 events
- Winter Weather in West Virginia, December 6, 20223 events
- High Wind in Wyoming, December 6 to 7, 202256 kt wind · 3 events
- Winter Weather in Maryland, December 6, 20222 events
- Heavy Snow in Alaska, December 6 to 9, 20222 events
- Drought in Minnesota, December 6 to 20, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070758.